Virginia, 2011

Hail in Virginia, May 23, 2011

May 23, 2011 · NWS RNK · 2 events in 1 county or zone

Isolated storms drifted across the area and became briefly severe over Amherst County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Isolated storms drifted across the area and became briefly severe over Amherst County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 23, 3:38 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, May 23, 3:38 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT MON MAY 23 2011

.SYNOPSIS...
A WARM AND MOIST AIR MASS WILL REMAIN IN PLACE THROUGH THE NEXT
SEVERAL DAYS AS HIGH PRESSURE OFF THE SOUTHEAST U.S. CONTINUES TO
BRING HUMIDITY INTO THE REGION. CHANCES FOR SCATTERED STRONG
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE EACH
AFTERNOON AS IMPULSES OF ENERGY EMERGE FROM DEVELOPING LOW
PRESSURE OVER THE CENTRAL U.S. A STRONGER COLD FRONT WILL
GRADUALLY APPROACH FROM THE WEST BY THE END OF THE WEEK WITH ADDED
ROUNDS OF SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 4PM MONDAY AFTERNOON ISOLATED THUNDERSTORMS BEGINNING TO
FORM. STRONGEST STORM OVER NORTHWEST NORTH CAROLINA WHERE GOLF
BALL SIZE HAIL HAS BEEN REPORTED.  STILL A TRICKY FORECAST THE
REST OF THE AFTERNOON AND EVENING. LOW LEVEL STABLE LAYER HAS
STOPPED ANY THUNDERSTORMS FROM FORMING THUS FAR OUTSIDE OF NORTH
CAROLINA. HOWEVER LATEST RUC ANALYSIS SHOWS MLCAPE VALUES UP TO
2000 J/KG ACROSS THE AREA WITH CONTINUED HEATING EXPECTED.
EFFECTIVE SHEAR OVER THE REGION AN IMPRESSIVE 50 KTS AS WELL. THUS
IF ANY STORMS CAN FORM THEY MAY BE ABLE TO QUICKLY BECOME SEVERE.
DECENT DOWNDRAFT CAPE AND HIGH CAPE VALUES IN THE HAIL GROWTH ZONE
WILL LEAD TO THE POTENTIAL OF DAMAGING WINDS AND LARGE HAIL WITH
ANY STORMS THAT FORM. CONTINUED HEATING AND THE SUBTLE WAVE SEEN
ON VISIBLE IMAGERY ENTERING OUR WESTERN CWA MAY BE ENOUGH TO FIRE
STORMS. LATEST HRRR AND LOCAL WRF MODELS BOTH SHOW A LINE OF
THUNDERSTORMS FORMING WITH THAT WAVE OVER THE NEXT FEW HOURS. BEST
CHANCE APPEARS TO BE IN NORTH CAROLINA AND ALONG AND EAST OF THE
BLUE RIDGE IN VIRGINIA.

ANY STORMS THAT DO FORM THIS EVENING SHOULD EXIT BY 8PM...WITH
CLEARING BEHIND. AREA OF SHOWERS AND THUNDERSTORMS CURRENTLY OVER
MISSOURI AND ILLINOIS FORECASTED TO MOVE TOWARDS OUR REGION
TOWARDS MIDNIGHT. FEEL THESE STORMS WILL TEND TO WEAKEN AS THEY
APPROACH WITH LIMITED INSTABILITY. HRRR SEEMS TO BE HANDLING THIS
GOOD...WITH LINE ENTERING CWA AROUND 2AM AND WEAKENING. WILL HAVE
TO WATCH AS STILL SOME SMALL VALUES OF CAPE AROUND 500 J/KG. IF
THE COLD POOL FROM THE LINE IS STRONG ENOUGH...IT MAY GENERATE
ENOUGH LIFT TO TAP INTO THIS CAPE...WHICH WOULD RESULT IN
THUNDERSTORMS. BEST CHANCE OF SEEING THIS IS ACROSS SOUTHEAST
WEST VIRGINIA. LOW TEMPERATURES TONIGHT GENERALLY IN BETWEEN MAV
AND MET VALUES. MAY SEE SOME LOCAL AREAS OF FOG AGAIN TOWARDS
MORNING...ALTHOUGH MORE ABUNDANT CLOUD COVER SHOULD LIMIT
FORMATION.

ANOTHER TRICKY FORECAST ON TUESDAY. MET AND MAV VALUES AS MUCH AS
15 DEGREES DIFFERENT FROM EACH OTHER. HIGHS WILL DEPEND ON AMOUNT
OF CLOUD COVER. GIVEN UNCERTAINTY..WENT WITH A COMPROMISE FOR
NOW. FEEL MAV IS TOO WARM...EVEN IF CONDITIONS ARE MOSTLY SUNNY.
MET IS LIKELY TOO COOL...UNLESS WE REMAIN OVERCAST MUCH OF THE
DAY...WHICH SEEMS UNLIKELY. CONVECTION CHANCES ALSO HIGHLY
DEPENDENT ON CLOUD COVER. APPEARS LIKE ONE WAVE WILL APPROACH
AROUND 8AM..WITH SHOWERS AND ISOLATED THUNDERSTORMS. WHILE ANOTHER
WAVE SHOULD APPROACH DURING THE AFTERNOON. HOW MUCH HEATING WE GET
IN BETWEEN THE TWO WILL PLAY A HUGE FACTOR ON THE INTENSITY OF
AFTERNOON STORMS. POTENTIAL IS THERE FOR CAPES GREATER THAN 1000
J/KG AND SHEAR AT LEAST 30 KTS...THUS WILL HAVE TO WATCH FOR
STRONG TO SEVERE STORMS TUESDAY AS WELL IF THIS SCENARIO PLAYS
OUT.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
VERY WARM AND MOIST AIR MASS FOR LATE MAY TO REMAIN IN PLACE
THROUGHOUT THE SHORT-TERM AS SUB-TROPICAL RIDGE OFF THE SOUTHEAST US
COAST REMAINS ENTRENCHED. TUE NITE STARTS OFF MILD WITH THE
CONTINUED SSW FLOW ACRS THE AREA AND SUBSTANTIAL CLOUD
COVER...POSSIBLY DEBRIS FROM EARLIER CONVECTION...DIMINISHING TOWARD
MORNING. LOWS WILL BE RUNNING ABOUT 10F ABOVE NORMAL FROM UPPER 50S
NW TO MID 60S SE.

WED WILL CONTINUE THE CHANCE FOR AT LEAST SCATTERED STRONG STORMS
DESPITE SHORT-WAVE RIDGING AHEAD OF THE DEVELOPING SYSTEM OVER THE
CENTRAL PLAINS. PLENTY OF MOISTURE AND POTENTIAL INSTABILITY WILL
REMAIN OVER THE AREA WITH FORECAST PWATS OF 1.25 TO 1.50 INCHES AND
WITH AFTERNOON HEATING CAPES APPROACH 1000 TO 1500 J/KG ON VARIOUS
MODELS. KEPT HIGHEST CHANCE OF POPS OVER THE MOUNTAINS DUE TO
TERRAIN FORCING AND PROXIMITY TO THE BEST FORCING...WHICH WILL STILL
BE MAINLY OVER THE OH VALLEY.

LOW PRESSURE AREA OVER THE CENTRAL U.S. WILL PUSH INTO THE OH VALLEY
THURS WITH THE SYNOPTIC BOUNDARY STILL TO OUR WEST AND WARM FRONT
WELL NORTH. AIR MASS ACRS THE SOUTHERN APPALACHIANS WILL REMAIN
UNSTABLE AND FAVORABLE FOR AGAIN AT LEAST SCATTERED DIURNAL AND
MESOSCALE DRIVEN CONVECTION. STORMS COULD AGAIN BE SEVERE OR HEAVY
RAIN MAKERS WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING..ESPECIALLY WITH THE GROUND VERY WET IN PLACES FROM THE
LAST SEVERAL WEEKS OF EXCESS PRECIPITATION. HIGHS STILL VERY MILD
FROM LOW 90S OVER THE SOUTHEAST AND MID-80S EVEN IN THE MOUNTAINS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THURSDAY NIGHT THROUGH SATURDAY THE REGION WILL REMAIN IN A VERY
PROGRESSIVE FLOW PATTERN. ANTICIPATE VARIOUS OCCURRENCES OF
DISTURBANCES MOVING THROUGH THE GENERAL SW-W PATTERN INTO OR NEAR
THE AREA...IN ADDITION TO A DIURNAL CONVECTION PATTERN. THE RESULT
WILL BE DAILY CHANCES OF SHOWERS AND STORMS WITH PERIODS OF GREATER
COVERAGE IN ASSOCIATION WITH TWO DISTINCT WAVES. THE FIRST OF THESE
LOOKS TO HAVE A THURSDAY NIGHT INTO FRIDAY TIME FRAME...WITH THE
SECOND PASSING MORE TO THE NORTH OF THE AREA WITH A SATURDAY INTO
SATURDAY NIGHT TIME FRAME. THE SECOND WAVE ALSO WILL BRING A COLD
FRONT THROUGH THE REGION WITH SLIGHTLY COOLER AND DRIER HIGH
PRESSURE ENTERING THE AREA SUNDAY INTO MONDAY.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
ALL SITES EXPECT LYH FINALLY UP TO VFR CONDITIONS THIS AFTERNOON.
CONVECTION FORECAST TRICKY FOR THE NEXT SEVERAL DAYS. WEAK IMPULSE
CURRENTLY ENTERING SOUTHEAST WEST VIRGINIA MAY PROVIDE ENOUGH LIFT
TO FORM SHOWERS AND THUNDERSTORMS THIS AFTERNOON. KEPT OUT OF THE
TAFS FOR NOW GIVEN LOW CONFIDENCE. BEST CHANCE OF SEEING THESE
STORMS AND ASSOCIATED BRIEF IFR/LIFR CONDITIONS WOULD BE OUR
VIRGINIA TAF SITES...WITH TIMING BETWEEN 3 PM AND 8 PM. AFTER THIS
EXPECT A BREAK IN THE ACTION. HOWEVER ANOTHER WAVE WILL APPROACH
SHORTLY BEFORE MIDNIGHT. THINK SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THIS WILL WEAKEN AS THEY APPROACH...THUS DID NOT
INCLUDE IN TAFS. IF THEY DO MAKE IT INTO OUR AREA TIMING WOULD BE
A FEW HOURS EITHER SIDE OF MIDNIGHT...WITH TH BEST CHANCE ACROSS
WESTERN AREAS. THINK WE WILL SEE MORE MID LEVEL CLOUDS
TONIGHT...RESULTING IN LESS FOG FORMATION THAN LAST NIGHT. HOWEVER
IT IT DOES RAIN THIS EVENING...AND BRIEF CLEARING OCCURS...SOME
POCKETS OF DENSE FOG ARE STILL POSSIBLE TOWARDS MORNING.

AFTER TONIGHT...BROAD SOUTHWEST FLOW ACROSS THE REGION WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE
MTNS...MONDAY THROUGH AT LEAST SATURDAY. THUS WHILE VFR CONDITIONS
SHOULD DOMINATE...BRIEF PERIODS OF IFR/LIFR WILL BE POSSIBLE EACH
DAY IN THESE STORMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...MC
SHORT TERM...PC
LONG TERM...DS
AVIATION...JH/MC
Hazardous weather outlook, May 23, 3:34 AM EST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 AM EDT MON MAY 23 2011

VAZ007-009>014-018>020-022>024-WVZ042>045-240845-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
434 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE GREATEST
CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY THIS AFTERNOON AND
EVENING.

NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-240845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
434 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW THUNDERSTORMS TUESDAY AFTERNOON AND EVENING MAY BE STRONG
TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 23, 3:59 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT MON MAY 23 2011

NCZ003-004-VAZ032-232200-
PATRICK VA-STOKES NC-SURRY NC-
459 PM EDT MON MAY 23 2011

...A STRONG THUNDERSTORM WILL AFFECT PATRICK...STOKES AND SURRY
COUNTIES...

AT 457 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
PILOT MOUNTAIN...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR FRANCISCO AROUND 510 PM AND LAWSONVILLE
AROUND 520 PM.

THIS STORM HAS WEAKENED OVER THE LAST SEVERAL MINUTES...BUT MAY
INTENSIFY AGAIN. IF THIS STORM BECOMES STRONGER...A SEVERE
THUNDERSTORM WARNING MAY BE REISSUED.

LAT...LON 3664 8021 3643 8012 3641 8052 3649 8058

16
Local storm report, May 23, 4:16 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             4 WSW RONDA             36.21N 81.01W
05/23/2011  E1.00 INCH       WILKES             NC   PUBLIC

            OCCURRED IN THE TOWN OF ROARING RIVER

&&

PW
Local storm report, May 23, 4:20 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND DMG     4 NE NORTH WILKESBORO   36.20N 81.08W
05/23/2011                   WILKES             NC   PUBLIC

            TREE DOWN ON HIGHWAY 268 NEAR JOHNSON ROAD

&&

PW
Local storm report, May 23, 4:35 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             3 SSW MOUNTAIN PARK     36.35N 80.87W
05/23/2011  E0.88 INCH       SURRY              NC   PUBLIC

            NICKEL SIZE HAIL ON AMBROSE CREEK ROAD.

&&

CHENARD
Local storm report, May 23, 5:04 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             1 S MOUNTAIN PARK       36.37N 80.85W
05/23/2011  E1.00 INCH       SURRY              NC   PUBLIC

&&

16
Special weather statement, May 23, 5:36 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
636 PM EDT MON MAY 23 2011

VAZ035-232315-
AMHERST VA-
636 PM EDT MON MAY 23 2011

...A STRONG THUNDERSTORM WILL AFFECT AMHERST COUNTY...

AT 634 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
AMHERST...MOVING EAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR AMHERST AROUND 650 PM AND NEW GLASGOW AROUND
700 PM.

LAT...LON 3755 7889 3755 7890 3756 7919 3766 7919
      3769 7897 3756 7890 3755 7889 3756 7887
      3754 7887

16

The radar

The Roanoke radar (KFCX), 125 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Amherst

When
May 23, 5:47 PM EST
Where
Amherst County, Amherst
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.580, -79.050

Hail, Amherst

When
May 23, 5:50 PM EST
Where
Amherst County, 2.07 mi N of Amherst
Measured
1 in hail
Reported by
Public
Coordinates
37.610, -79.050

Qaurter-size hail was reported on Deerfield Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309846, 309848.